Alert archive / Nebraska / Special Weather Statements in 2023
Special Weather Statement, NWS North Platte, NE
NWS North Platte, NE issued this special weather statement at Aug 2, 2023, 8:49 PM CDT for McPherson County, Nebraska. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2023, 8:49 PM CDT (01:49 UTC)
- Expired
- Aug 2, 2023, 9:30 PM CDT
- In force
- 41 min
- Issued by
- NWS North Platte, NE
- Hail
- 0.25 in
- Wind
- 55
County McPherson County, NE
The radar
The North Platte radar (KLNX), 82 km from the middle of the area, began a volume at 01:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.8 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1555 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 1582 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
814
WWUS83 KLBF 030149
SPSLBF
Special Weather Statement
National Weather Service North Platte NE
849 PM CDT Wed Aug 2 2023
NEZ036-057-059-030230-
McPherson NE-Lincoln NE-Keith NE-
849 PM CDT Wed Aug 2 2023
...A strong thunderstorm will impact portions of northeastern Keith,
northwestern Lincoln and southwestern McPherson Counties through 930
PM CDT/830 PM MDT/...
At 848 PM CDT/748 PM MDT/, Doppler radar was tracking a strong
thunderstorm 12 miles north of Sarben, or 22 miles southwest of
Tryon, moving north at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Schnick Lake, Diamond Bar Lake and Big Bald Hill.
This includes Highway 92 between mile markers 184 and 201.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4124 10117 4129 10140 4163 10133 4155 10099
TIME...MOT...LOC 0148Z 196DEG 13KT 4134 10127
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
$$
CDCWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this special weather statement went out at Aug 2, 6:15 PM CDT, 2 hours 34 minutes earlier.
Area forecast discussion, Aug 2, 6:15 PM CDT, 2 hours 34 minutes before
Area Forecast Discussion National Weather Service North Platte NE 615 PM CDT Wed Aug 2 2023 ...Aviation discussion... .SYNOPSIS... Issued at 215 PM CDT Wed Aug 2 2023 Key Messages: - Isolated to widely scattered showers and thunderstorms possible this evening/tonight across portions the area, some of which will be capable of producing strong outflow wind gusts and locally heavy rainfall for areas primarily across the Panhandle into far southwest Nebraska. - Scattered to widespread severe thunderstorms anticipated Thursday evening into Thursday night with the potential for an MCS to impact the area, especially southwest Nebraska which is outlooked for an Enhanced Risk (Risk Level 3/5). Damaging wind and heavy rainfall are the primary threats with large hail being the secondary threat. - Periodic shower and thunderstorm chances continue across the area each day through the weekend into early next week. An increased risk for severe thunderstorms exists on Saturday, though some uncertainty exists in the extent and coverage of storms. - Cooler, below normal temperatures are in store for the region with daytime temperatures generally in the mid 70s to mid 80s through the weekend into early next week. Recent GOES-16 WV and 500-mb analysis showed a large upper-level ridge centered over the Southern Plains, extending across much of the CONUS with multiple low-amplitude shortwaves embedded within the mean flow aloft. A deepening shortwave trough was evident across the British Columbia Coast. Further southeast of this feature, a shortwave was apparent across southern Nevada and California, tracking northeastward towards the Great Basin with another shortwave just to the north across the Idaho/Wyoming border, approaching the Northern Rockies. An upper-level low pressure system was noted across Quebec with a trough extending across the eastern third of the CONUS. Closer to home, the shortwave that brought overnight convection to portions of western and north central Nebraska is gradually tracking southeast across Iowa and northern Missouri. Another weak shortwave was noted across southern Wyoming and northern Colorado which will gradually track north and east across the local region this evening/tonight. All of these features combined has resulted in brief northwesterly flow aloft across Nebraska, though a quick return back to zonal westerly to southwesterly flow is anticipated. At the surface, a quasi- stationary front extended across Kansas and northwest Missouri, southeast across the eastern Gulf Coast into Northern Florida. Cloud cover associated with the departing MVC currently tracking across northeastern Kansas, Iowa, and Missouri is gradually tracking eastward with mostly clear skies across the western half of the state of Nebraska. As of 2 PM CT, temperatures ranged from 79 degrees at Gordon to 87 degrees at Imperial. && .SHORT TERM...(This evening through Thursday night) Issued at 215 PM CDT Wed Aug 2 2023 This evening and tonight...Convective initiation is underway across the higher terrain of Wyoming and northeastern Colorado this afternoon. Sufficient diurnal heating and lingering low- level moisture has resulted in increasing instability across the Panhandle into much of the local area (MLCAPE ~1,500 J/kg). Bulk shear remains weak across the area (<15kts) with the exception of the Panhandle into southwest Nebraska (20 to 30kts). This area of greatest shear combined with the present environment will be the focus area for a few strong outflow wind gusts late this evening into the overnight hours. Additionally, PWATs approaching or exceeding 1" across the area combining with mid-level lapse rates approaching 7C/km will result in an increased potential for locally heavy rainfall across the Panhandle into southwest Nebraska. Thursday and Thursday night...The focus quickly shifts to Thursday's severe storm potential across western and north central Nebraska, especially across far southwest Nebraska. Another potent shortwave trough is forecast to move from southwest Wyoming, east into the north-central Plains. Surface temperatures climbing into the mid to upper 90s combined with dew points in the upper 60s to low 70s will support a strong band of instability (MLCAPE 2,00- 2,500 J/kg). This combined with steep lapse rates (6.5-7 C/km) and ample effective- shear (~30-35kts) will support storm organization. Elongated hodographs and DCAPE values in excess of 1,000 J/kg will be supportive of damaging wind and large hail within these storms. The primary concern will be significant gusts (potentially exceeding 75 mph) across far southwest Nebraska. Model guidance is in general agreement that scattered to widespread thunderstorms will develop across the higher terrain of Wyoming and Colorado, quickly clustering over the Panhandle into eastern Colorado in the late evening. A few discrete thunderstorms are possible across western and north central Nebraska ahead of the main line of convection in the afternoon/early evening hours. However, the line of thunderstorms will quickly overspread the area, tracking west to east through the late evening into the overnight hours. Recent CAMs guidance is starting to hit hard on the significant wind gust potential, especially across northwest Kansas into southwest Nebraska in the evening during the MCS's mature stage. The wind threat will gradually diminish as the line continues eastward through the night. The bulk of the convection should be out of the area early morning on Friday, though some lingering showers and embedded thunderstorms cannot be ruled out. .LONG TERM...(Friday through Wednesday) Issued at 215 PM CDT Wed Aug 2 2023 The upper-level pattern will begin to transition on Friday as the persistent upper-level ridge flattens and de-amplifies due to being displaced by a swift subtropical jet (~90 to 100kts) extending from the Pacific Coast into the Four Corners. Though some long-range guidance varies on the strength and evolution, shortwave energy lifting through the Great Basin is expected to become closed off across Montana into the Dakotas further suppressing the upper-level ridge. Additional weak vorticity maxima eject across the region within the increased westerly flow aloft resulting in continued isolated to scattered thunderstorm chances across the local area on Friday. With a continued moist and moderately unstable airmass, anticipate thunderstorm development to occur during peak heating in the afternoon/evening hours on Friday. Weak bulk shear across the area limits the overall severe potential across western and north central Nebraska on Friday, however, a strong storm or two cannot be ruled out given the environment which may be capable of producing strong wind gusts and some hail. Saturday is a day in the long-term period to keep a close eye on as an increased risk for severe weather exists, especially across far southwest Nebraska. The aforementioned upper-level low across Montana/the Dakotas will deepen further south across South Dakota. This will coincide with a weak surface low shifting east across the South Dakota/Nebraska border and an associated cold front. A very moist boundary layer will support strong instability to overspread the area, creating an environment supportive of organized thunderstorm development by late afternoon. Guidance is in agreement that the cold front will sweep east/southeast across portions of southwest/southern Nebraska extending into Kansas in the evening/overnight. This will result in an increased potential for a severe MCS to develop with a damaging threat across portions of the area, especially across southwest Nebraska which is highlighted by SPC's Day 4 Outlook of 15% probability for severe thunderstorms. Will continue to monitor this severe potential as CAMs get into range and get a better handle on the environment. Beyond Saturday, the active period continues with multiple shortwaves ejecting across the region resulting in continued precipitation chances across the local area. The severe risk remains uncertain during this period owing to low confidence given large spread amongst model guidance. Will continue to monitor the severe potential during this period as CAMs get into this time range. On the bright side (at least for those who don't like extreme heat), cooler, below normal temperatures are in store for the long-term period. Daytime highs generally in the mid 70s to mid 80s are forecast for western and north central Nebraska which are 10 to 15 degrees below normal for beginning August. In fact, the EFI (Extreme Forecast Index)for Max Temperature is suggesting increased confidence of anomalously cooler temperatures impacting the area, such that the SoT (Shift of Tails) is greater than zero. This is in agreement with the CPC 6 to 10 Day Temperature Outlook which favors below normal temperatures across the region. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 615 PM CDT Wed Aug 2 2023 Aviation concerns will largely revolve around convective trends early and late in this valid period. Indications are that forcing for convection will slide by south of KVTN so will maintain a dry VFR forecast there. Will confine thunder to 06Z-10Z at KLBF and adjust timing based on radar with amendments if needed before the next TAF package is issued. Guidance is showing a signal for fog/stratus mainly east of Highway 83 around daybreak. Probability guidance indicates the most likely site to be affected will be KLBF so will introduce MVFR conditions through the early morning hours of Thursday. After any fog/stratus dissipate later Thursday morning expect VFR conditions into the afternoon. Additional thunderstorm development is expected on Thursday but timing and location are uncertain so will not include with this TAF package. Winds will generally 10kt or less through the period, though much stronger gusts are possible near any thunderstorms. && .LBF WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...Viken SHORT TERM...Viken LONG TERM...Viken AVIATION...MBS
Hazardous weather outlook, Aug 2, 3:33 PM CDT, 5 hours 16 minutes before
Hazardous Weather Outlook National Weather Service North Platte NE 333 PM CDT Wed Aug 2 2023 NEZ004>010-022>029-035>038-056>059-069>071-094-032045- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant- Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan- Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 333 PM CDT Wed Aug 2 2023 /233 PM MDT Wed Aug 2 2023/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...Tonight. Isolated thunderstorms will be possible late this afternoon into the overnight hours across portions of western and north central Nebraska. Though the severe threat appears low, a strong to severe storm cannot be ruled out, especially over far southwestern Nebraska and portions of western Deuel and southwestern Garden County. Gusty winds will be the main severe threat. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Scattered to widespread thunderstorms are expected late Thursday afternoon into the evening hours across most of western and north central Nebraska. Strong winds will be the main threat, along with large hail and the possibility of heavy rain. At this time, the greatest threat for severe storms is roughly south and west of a line from Gordon to Broken Bow. Across far southwestern Nebraska, there is the potential for thunderstorm wind gusts above 75 MPH. Thunderstorms will be possible Friday night through Sunday night across the area. At this time, the greatest threat for severe storms is on Saturday across the southern half of the outlook area, or more specifically, south of a line from Big Springs to Sargent. The threat for thunderstorms will continue Monday into Tuesday across the outlook area. At this time, the threat for severe storms is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 2, 6:47 PM CDT, 2 hours 2 minutes before
Special Weather Statement
National Weather Service North Platte NE
547 PM MDT Wed Aug 2 2023
NEZ022-030045-
Garden NE-
547 PM MDT Wed Aug 2 2023
...Strong thunderstorms will impact portions of northern Garden
County through 645 PM MDT...
At 547 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 16 miles northeast of Oshkosh to 10 miles west
of Crescent Lake National Wildlife Refuge. Movement was north at 15
mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Crescent Lake National Wildlife Refuge, Miles Lake, Richardson Lake,
Mumper, Rackett, Jerry Lake, Deer Lake, Adams Flats, Britton Lake and
Tralnor Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4199 10268 4190 10211 4153 10210 4168 10264
4174 10264 4175 10267 4177 10268
TIME...MOT...LOC 2347Z 169DEG 12KT 4163 10221 4174 10261
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
CDCLocal storm report, Aug 2, 7:22 PM CDT, 1 hour 27 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
722 PM CDT Wed Aug 2 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0658 PM Tstm Wnd Gst Crescent Lake Nwr 41.73N 102.41W
08/02/2023 M61 MPH Garden NE Other Federal
&&Special weather statement, Aug 2, 7:58 PM CDT, 51 minutes before
Special Weather Statement
National Weather Service North Platte NE
658 PM MDT Wed Aug 2 2023
NEZ004-094-030145-
Sheridan NE-Western Cherry NE-
658 PM MDT Wed Aug 2 2023
...Strong thunderstorms will impact portions of southwestern Cherry
and southeastern Sheridan Counties through 745 PM MDT...
At 658 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northwest of Ashby to 7 miles northwest
of Ellsworth. Movement was north at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Ellsworth, Snow Lake, Watson Lake, Big Hill, Dipping Vat Meadow,
Billys Lake, Wolf Hill, Finnegan Lake, Kennedy Lake and Argo Hill.
This includes the following highways...
Highway 250 between mile markers 3 and 22.
Highway 2 near mile marker 118.
Highway 61 between mile markers 185 and 192.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4246 10161 4252 10237 4209 10251 4202 10203
4209 10203
TIME...MOT...LOC 0058Z 202DEG 20KT 4212 10201 4215 10238
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
CDCLocal storm report, Aug 2, 8:33 PM CDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
833 PM CDT Wed Aug 2 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0717 PM Hail 8 NNW Crescent Lake Nwr 41.83N 102.47W
08/02/2023 E0.50 inch Garden NE Public
Time estimated from radar.
&&
CRSpecial weather statement, Aug 2, 8:36 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service North Platte NE
736 PM MDT Wed Aug 2 2023
NEZ004-023-094-030215-
Sheridan NE-Grant NE-Western Cherry NE-
736 PM MDT Wed Aug 2 2023
...Strong thunderstorms will impact portions of southwestern Cherry,
northwestern Grant and southeastern Sheridan Counties through 815 PM
MDT...
At 736 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Ashby to near Ellsworth. Movement was
northeast at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Ashby, Watson Lake, Dipping Vat Meadow, Hire, Wolf Hill, Finnegan
Lake, Whitman Road crossing the North Branch of the Middle Loup
River, Mother Lake, Argo Hill and Kennedy Lake.
This includes the following highways...
Highway 2 between mile markers 133 and 144.
Highway 61 between mile markers 160 and 181.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4221 10127 4241 10220 4205 10225 4199 10182
TIME...MOT...LOC 0136Z 235DEG 17KT 4204 10185 4209 10221
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
CDCSpecial weather statement, Aug 2, 8:49 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service North Platte NE
849 PM CDT Wed Aug 2 2023
NEZ036-057-059-030230-
McPherson NE-Lincoln NE-Keith NE-
849 PM CDT Wed Aug 2 2023
...A strong thunderstorm will impact portions of northeastern Keith,
northwestern Lincoln and southwestern McPherson Counties through 930
PM CDT/830 PM MDT/...
At 848 PM CDT/748 PM MDT/, Doppler radar was tracking a strong
thunderstorm 12 miles north of Sarben, or 22 miles southwest of
Tryon, moving north at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Schnick Lake, Diamond Bar Lake and Big Bald Hill.
This includes Highway 92 between mile markers 184 and 201.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4124 10117 4129 10140 4163 10133 4155 10099
TIME...MOT...LOC 0148Z 196DEG 13KT 4134 10127
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
CDCThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 7:05 PM CDT | Severe Thunderstorm Warning | LBF | Garden, Sheridan | 55 min |
| Aug 2, 7:58 PM CDT | Special Weather Statement | LBF | Sheridan | 47 min |
| Aug 2, 8:36 PM CDT | Special Weather Statement | LBF | Grant | 39 min |
| Aug 2, 9:15 PM CDT | Special Weather Statement | LBF | Sheridan | 45 min |
| Aug 2, 9:28 PM CDT | Special Weather Statement | LBF | McPherson | 47 min |
| Aug 2, 10:11 PM CDT | Special Weather Statement | LBF | Hooker, McPherson | 49 min |
| Aug 3, 1:40 AM CDT | Special Weather Statement | LBF | Logan | 50 min |
| Aug 3, 4:31 AM CDT | Areal Flood Advisory | LBF | Lincoln | 3 hr |
| Aug 3, 1:22 PM CDT | Flood Watch | LBF | Frontier, Hayes | 13 hr |
Nearby
Special Weather Statements in Nebraska, 2023Every special weather statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.